Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: More Notes on 5HTP

Posted by JohnL on July 4, 1999, at 6:03:04

In reply to Too many meds, too little time, posted by Jan on July 4, 1999, at 2:11:31

Just a couple follow-up notes for anyone considering 5HTP + StJohns. First, a doctor is not likely to endorse the approach because that's not what they've been trained. Though some might. My doc said 50mg/day 5HTP would be OK. So it would likely be a personal decision and commitment to try it, with a doctor's involvement to intervene if there are signs of serotonin syndrome or other complications. Definitely make sure the doctor knows what you have decided to do and keep him/her in the loop. This will also help him/her build a documented case of success or failure for possible consideration on future sufferers.

If on an antidepressant and wanting to switch, there are two approaches. First is to ween off the AD slowly, allow a few days to wash-out, and then start the new treatment low and slow. Second, the overlap approach. While weening down from the AD, begin introducing small amounts of the new treatment. This can be done safely, but requires an effort at caution to avoid serotonin syndrome, which can be fatal and a nasty torturous way to go. This approach has the benefit of added protection (though no guarantee) of falling deeper into depression, but the drawbacks involve difficulty in identifying a side effect versus a withdrawal symptom. And again, serotonin syndrome risk is increased during the transition phase. Slow and small dose changes greatly increase safety and comfort.

Back to 5HTP + StJohns. This is potentially a very powerful treatment. Just because these things are natural doesn't mean they are less potent. St Johns is pretty safe, but the 5HTP can cause danger if added too fast or too much. With hindsight I think I went too fast on 5HTP getting to 250mg in 2 weeks and then backing off to 200mg. Half that dose for a week or two longer might have worked just as well or better. Be aware of serotonin syndrome symptoms with any anitdepressant. Build up the doses gradually, and all should be fine.

Sorry to sound overcautious. I know this treatment can work, because I've experienced it. I felt better than any prescription drug ever. But I would hate to see someone get in trouble by approaching it too aggressively. A gradual build-up in dosing stands a good chance of delivering you a miracle with minimal side effects and minimal risk. I heard a saying once, "There are no safe drugs, only safe doses". I am wishing you the same miracle I felt on 5HTP + St Johns. JohnL.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:JohnL thread:8038